Inverse Scattering in Anisotropic Media

  • Gunther Uhlmann


We consider the inverse problem of determining a Riemannian metric in R n which is euclidean outside a ball from scattering information. This is a basic inverse scattering problem in anisotropic media. By looking at the wave front set of the scattering operator we are led to consider the “classical” problem of determining a Riemannian metric by measuring the travel times of geodesics passing through the domain. We survey some recent developments on this problem.


Inverse Problem Riemannian Manifold Anisotropic Medium Energy Inequality Integral Geometry 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    L. Ahlfors, Quasiconformal mappings, Van Nostrand, 1966.Google Scholar
  2. [B]
    M. Belishev Boundary control in reconstruction of manifolds and metrics (the BC method), Inverse Problems 13 (1997), no. 5, R1–R45.MATHCrossRefMathSciNetGoogle Scholar
  3. [B-K]
    M. Belishev AND Y. Kurylev, To the reconstruction of a Riemannian manifold via its spectral data (BC-method), Comm. PDE 17 (1992), 767–804.MATHCrossRefMathSciNetGoogle Scholar
  4. [B-G]
    I. N. Bernshtein AND M. Gerver, A problem of integral geometry for a family of geodesies and an inverse kinematic seismics problem. (Russian) Dokl, Akad. Nauk SSSR 243 (1978), no. 2, 302–305.MathSciNetGoogle Scholar
  5. [Be]
    G. Beylkin, Stability and uniqueness of the solution of the inverse kinematic problem in the multidimensional case, J. Soviet Math. 21(1983), 251–254.CrossRefGoogle Scholar
  6. [B-U]
    R. Brown AND G. Uhlmann Uniqueness in the inverse conductivity problem for nonsmooth conductivities in two dimensions, Comm. Partial Differential Equations 22 (1997), no. 5–6, 1009–1027.MATHCrossRefMathSciNetGoogle Scholar
  7. [C-S]
    K. Chadan AND P. Sabatier, Inverse problems in Quantum scattering theory, Springer-Verlag, 1989.Google Scholar
  8. [C1]
    C. Croke, Rigidity and the distance between boundary points, J. Differential Geom. 33(1991), no. 2, 445–464.MATHMathSciNetGoogle Scholar
  9. [C2]
    C. Croke, Rigidity for surfaces of nonpositive curvature, Comment. Math. Helv. 65 (1990), no. 1, 150–169.MATHCrossRefMathSciNetGoogle Scholar
  10. [C-D-S]
    C. Croke, N. S. Dairbekov AND V. A. Sharafutdinov, Local boundary rigidity of a compact Riemannian manifold with curvature bounded above, to appear, Transactions AMS.Google Scholar
  11. [E]
    G. Eskin Inverse scattering problem in anisotropic media, preprint 1998.Google Scholar
  12. [G-M1]
    M. Gerber AND V. Markushevich, Determination of a seismic wave velocity from the travel time curve, J. R. Astron. Soc. Geophysics, 11 (1966), 165–173.Google Scholar
  13. [G-M2]
    M. Gerber AND V. Markushevich, On the characteristic properties of travel-time curves, J. R. Astron. Soc. Geophysics, 13 (1967), 241–246.Google Scholar
  14. [G-N]
    M. L. Gerver AND N. S. Nadirashvili, An isometricity conditions for Riemannian metrics in a disk, Soviet Math. Dokl. 29 (1984), 199–203.MATHGoogle Scholar
  15. [Gr]
    M. Gromov, Filling Riemannian manifolds, J. Differential Geometry 33 (1991), 445–464.MathSciNetGoogle Scholar
  16. [G]
    V. Guillemin, Sojourn times and asymptotic properties of the scattering matrix. Proceedings of the Oji Seminar on Algebraic Analysis and the RIMS Symposium on Algebraic Analysis (Kyoto Univ., Kyoto, 1976). Publ. Res. Inst. Math. Sci. 12 (1976/77), supplement, 69–88.CrossRefMathSciNetGoogle Scholar
  17. [K]
    Y. V. Kurylev, Inverse boundary problems on Riemannian manifolds, Contemp. Math. 173, (1994) 181–192MathSciNetGoogle Scholar
  18. [K-L]
    Y. V. Kurylev AND M. Lassas, The multidimensional Gelfand inverse problem for non-self-adjoint operators, Inverse Problems 13 (1997), no. 6, 1495–1501.MATHCrossRefMathSciNetGoogle Scholar
  19. [L-P]
    P. Lax AND R. Phillips, Scattering Theory, revised edition, Academic Press, 1989.Google Scholar
  20. [L-U]
    J. Lee AND G. Uhlmann Determining anisotropic real-analytic conductivities by boundary, Comm. Pure Appl. Math. 42 (1989), no. 8, 1097–1112MATHCrossRefMathSciNetGoogle Scholar
  21. [M1]
    R. Michel, Sur la rigidité imposée par la longueur des géodésiques, Invent. Math. 65 (1981), 71–83.MATHCrossRefMathSciNetGoogle Scholar
  22. [M2]
    R. Michel, Restriction de la distance géodésique à un arc et rigidité, Bull. Soc. Math. France 122 (1994), no. 3, 435–442.MATHMathSciNetGoogle Scholar
  23. [Mu]
    R. G. Mukhometov, The reconstruction problem of a two-dimensional Riemannian metric, and integral geometry (Russian), Dokl. Akad. Nauk SSSR 232 (1977), no. 1, 32–35.MathSciNetGoogle Scholar
  24. [Mu-R]
    R. G. Mukhometov AND V. G. Romanov, On the problem of finding an isotropic Riemannian metric in an n-dimensional space (Russian), Dokl. Akad. Nauk SSSR 243 (1978), no. 1, 41–44.MathSciNetGoogle Scholar
  25. [N]
    A. Nachman, Global uniqueness for a two-dimensional inverse boundary value problem, Ann. of Math. (2) 143 (1996), no. 1, 71–96.CrossRefMathSciNetGoogle Scholar
  26. [O]
    J. P. Otal, Sur les longuer des géodésiques d’une métrique a courbure négative dans le disque, Comment. Math. Helv. 65 (1990), 334–347.MATHCrossRefMathSciNetGoogle Scholar
  27. [R-Z]
    L. Robianno AND, Zuilly, Uniqueness in the Cauchy problem for operators with partially holomorphic coefficients, Invent. Math. 131 (1998), 493–539.CrossRefMathSciNetGoogle Scholar
  28. [Sh]
    V. A. Sharafutdinov, Integral geometry of tensor fields, VSP, Utrech, the Netherlands (1994).Google Scholar
  29. [S-U1]
    P. Stefanov AND G. Uhlmann, Inverse backscattering for the acoustic equation, SIAM J. Math. Anal 28(5) (1997), 1191–1204.MATHCrossRefMathSciNetGoogle Scholar
  30. [S-U2]
    P. Stefanov AND G. Uhlmann, Rigidity for metrics with the same lengths of geodesies, Math. Res. Lett. 5 (1998), no. 1–2, 83–96.MATHMathSciNetGoogle Scholar
  31. [Su-U1]
    Z. Sun AND G. Uhlmann, Generic uniqueness for an inverse boundary value problem, Duke Math. J. 62 (1991), no. 1, 131–155.MATHCrossRefMathSciNetGoogle Scholar
  32. [Su-U2]
    Z. Sun AND G. Uhlmann, Generic uniqueness for determined inverse problems in 2 dimensions, in K. Hayakawa, Y. Iso, M. Mori, T. Nishida, K. Tomoeda, M. Yamamoto (eds.), ICM-90 Satellite Conference Proceedings, Inverse Problems in Engineering Sciences, Springer-Verlag, (1991), 145–152.Google Scholar
  33. [S]
    J. Sylvester An anisotropic inverse boundary value problem, Comm. Pure Appl. Math. 43 (1989), 20–232.MathSciNetGoogle Scholar
  34. [Sy-U2]
    J. Sylvester AND G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2) 125 (1987), no. 1, 153–169.CrossRefMathSciNetGoogle Scholar
  35. [Sy-U]
    J. Sylvester AND G. Uhlmann, Inverse problems in anisotropic media, Contemp. Math. 122(1991), 105–197.MathSciNetGoogle Scholar
  36. [Sy-U3]
    J. Sylvester AND G. Uhlmann, A uniqueness theorem for an inverse boundary value problem in electrical prospection Comm. Pure Appl. Math. 39 (1986), no. 1, 91–112MATHCrossRefMathSciNetGoogle Scholar
  37. [T]
    D. Tataru, Unique continuation for solutions to PDE’s; between Hormander’s theorem and Holmgren’s theorem, Comm. Partial Differential Equations 20 (1995), no. 5–6, 855–884.MATHMathSciNetGoogle Scholar
  38. [U]
    G. Uhlmann, Inverse boundary value problems and applications, Astérisque 207 (1992), 153–211.MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag/Wien 2000

Authors and Affiliations

  • Gunther Uhlmann
    • 1
  1. 1.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations